Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Memphis, TN

March 24, 2020Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 24, 2020, 5:15 PM CDT for Prentiss County, Tishomingo County, Mississippi. It was in force for 29 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2020, 5:15 PM CDT (22:15 UTC)
Expired
Mar 24, 2020, 5:44 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 5:25 PM CDTTSTM WND DMGE Tishomingo, MSNUMEROUS TREES DOWN EAST OF TISHOMINGO.
Mar 24, 5:25 PM CDTTSTM WND DMGE Tishomingo, MSNUMEROUS TREES DOWN EAST OF TISHOMINGO.
Mar 24, 5:30 PM CDTTSTM WND DMGE Tishomingo, MSLARGE TREE DOWN BLOCKING HIGHWAY 30. NUMEROUS TREES DOWN ALONG THE HIGHWAY ALSO.
Mar 24, 5:30 PM CDTTSTM WND DMGTishomingo, MSSERIOUS STRUCTURAL DAMAGE ALL ALONG COUNTY ROADS 106 AND 123 SOUTH OF HIGHWAY 30.
Mar 24, 5:30 PM CDTTORNADOE Tishomingo, MSTORNADO CONFIRMED JUST EAST OF THE TOWN OF TISHOMINGO.
Mar 24, 5:30 PM CDTTORNADOE Tishomingo, MSTORNADO CONFIRMED JUST EAST OF TOWN OF TISHOMINGO BY STORM CHASER.
Mar 24, 5:33 PM CDTTSTM WND DMG1 N Tishomingo, MSSEVERAL STRUCTURES DAMAGED NEAR TISHOMINGO. A DOLLAR GENERAL STORE JUST NORTH OF TOWN WAS DESTROYED.
Mar 24, 5:33 PM CDTTORNADO3 Ene Tishomingo, MSSEVERAL STRUCTURES DAMAGED NEAR TISHOMINGO.
Mar 24, 5:33 PM CDTTORNADO3 Ene Tishomingo, MSSEVERAL STRUCTURES DAMAGED NEAR TISHOMINGO. A DOLLAR GENERAL STORE WAS DEMOLISHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS54 KMEG 242215
SVRMEG
MSC117-141-242300-
/O.NEW.KMEG.SV.W.0067.200324T2215Z-200324T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
515 PM CDT Tue Mar 24 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Tishomingo County in northeastern Mississippi...
  Northeastern Prentiss County in northeastern Mississippi...

* Until 600 PM CDT.

* At 515 PM CDT, a severe thunderstorm was located near Thrashers, or
  7 miles east of Booneville, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Booneville, Iuka, Tishomingo State Park, Tishomingo, Thrashers,
  Burton, Midway, Paden, Oldham, Blythe Crossing, Carter Branch,
  Mingo, Holcut, Holts Spur, Petertown and Altitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3471 8812 3461 8814 3457 8851 3474 8856
      3476 8848 3476 8837 3478 8837 3484 8811
TIME...MOT...LOC 2215Z 261DEG 43KT 3465 8843 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SGW
2 follow-up statements
231 
WWUS54 KMEG 242236
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
536 PM CDT Tue Mar 24 2020

MSC117-242245-
/O.CAN.KMEG.SV.W.0067.000000T0000Z-200324T2300Z/
Prentiss MS-
536 PM CDT Tue Mar 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRENTISS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Mississippi.

LAT...LON 3471 8812 3461 8814 3459 8829 3477 8832
      3484 8811
TIME...MOT...LOC 2235Z 261DEG 43KT 3469 8813 

$$

MSC141-242300-
/O.CON.KMEG.SV.W.0067.000000T0000Z-200324T2300Z/
Tishomingo MS-
536 PM CDT Tue Mar 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL TISHOMINGO COUNTY...

At 535 PM CDT, a severe thunderstorm was located near Midway, or near
Tishomingo State Park, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Iuka, Tishomingo State Park, Tishomingo, Midway, Paden, Oldham,
Mingo, Holcut, Blythe Crossing, Petertown and Carter Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3471 8812 3461 8814 3459 8829 3477 8832
      3484 8811
TIME...MOT...LOC 2235Z 261DEG 43KT 3469 8813 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SGW
932 
WWUS54 KMEG 242244
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
544 PM CDT Tue Mar 24 2020

MSC141-242253-
/O.CAN.KMEG.SV.W.0067.000000T0000Z-200324T2300Z/
Tishomingo MS-
544 PM CDT Tue Mar 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TISHOMINGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Mississippi.

LAT...LON 3471 8812 3461 8814 3459 8829 3477 8832
      3484 8811
TIME...MOT...LOC 2243Z 261DEG 43KT 3471 8800 

$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:23 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 24, 3:23 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
323 PM CDT Tue Mar 24 2020

.DISCUSSION...

Showers and thunderstorms are developing rapidly this afternoon
in an unstable airmass over North Mississippi. The airmass
features CAPE in excess of 1000 J/kg, 60kt bulk shear and over
helicity near 300ms^-2. Aloft a low amplitude, broad midlevel
trough is currently moving across central Arkansas accompanied by
a 70kt midlevel jet and an approaching 140kt upper level jet
streak. As a result strong to severe thunderstorms are expected,
mainly along and East of I-55 and South of I-40. Hail and damaging
winds are the main threat, but tornadoes are also possible. The
most likely location for a tornado would be near the triple point
where Tennessee, Mississippi and Alabama state lines meet. The
threat for severe storms should diminish rapidly after sunset as
we lose thermodynamic support and the best dynamic energy shifts
into middle Tennessee.

Dry weather finally returns to the Midsouth tomorrow. Dry
conditions should continue for most of the area through Friday,
although a few showers may creep into Northeast Arkansas and the
Missouri Bootheel late Friday. Rain and thunderstorms are
expected to return to all of the Midsouth Friday night, continuing
Saturday. Some strong to severe storms are possible. SPC already
has portions of West Tennessee and Northeast Mississippi in a
outlined for severe thunderstorms in their day 5 outlook.

A cold front is expected to sweep across the Midsouth Saturday
night bringing an end to the rainfall and severe threat. Dry
conditions are expected Sunday into Monday.

Warmer temperatures are expected tomorrow with very warm
conditions Thursday and Friday. Highs Thursday and Friday will be
in the low to middle 80s. Clouds and rainfall/thunderstorms will
keep conditions a bit cooler Saturday. Expect highs in the low to
middle 70s. Lows Sunday morning will be in the upper 40s to low
50s with afternoon highs in the middle to upper 60s. Temperatures
will trend warmer early next week.

30

&&

.AVIATION...
/18Z TAFs/

Warm front is currently located just north of MEM and nearly
parallel to the I-40 corridor. IFR and LIFR conds will continue
north of the front at JBR and MKL through this afternoon...with
MEM likely remaining socked in as well. TSRA are expected at all
sites this afternoon...with most precipitation coming to an end by
sundown. Winds will shift around to the northwest behind a cold
front this evening. IFR and possible LIFR CIGs are possible
overnight at all sites...with slightly improving conds by
tomorrow morning.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 24, 3:30 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CDT Tue Mar 24 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-252230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible for portions of North
Mississippi and West Tennessee, mainly East of I-55 and south of
I-40. The main threats will be large hail and damaging winds,
although tornadoes are also possible. The threat for severe storms
should quickly diminish after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible across portions of West
Tennessee and Northeast Mississippi Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening.

In the hours before

Special weather statement, Mar 24, 11:29 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1129 AM CDT Tue Mar 24 2020

ARZ009-018-MOZ113-115-TNZ001-002-019-241715-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
1129 AM CDT Tue Mar 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...

At 1126 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Senath, moving northeast at 50 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in eastern Greene...southeastern Clay...Pemiscot...Dunklin...
Lake...western Obion and northwestern Dyer Counties should monitor
this storm closely.

LAT...LON 3600 8933 3603 9053 3634 9046 3643 8996
      3639 8997 3639 8975 3643 8973 3640 8967
      3641 8960 3634 8954 3637 8951 3643 8955
      3646 8952 3647 8949 3646 8947 3649 8932
TIME...MOT...LOC 1626Z 259DEG 50KT 3619 9013

SGW
Local storm report, Mar 24, 11:44 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1144 AM CDT TUE MAR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             3 NE SENATH             36.16N  90.12W
03/24/2020  E0.88 INCH       DUNKLIN            MO   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED BETWEEN SENATH AND KENNETT
            MISSOURI.

&&

AC3
Special weather statement, Mar 24, 12:13 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1213 PM CDT Tue Mar 24 2020

ARZ028-MOZ113-115-TNZ001-002-019-020-048-241800-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Lauderdale TN-Obion TN-
Dyer TN-Gibson TN-
1213 PM CDT Tue Mar 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southeastern Lake County in western Tennessee...
North central Lauderdale County in western Tennessee...
Western Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 1212 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Blytheville, moving
east at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Mississippi...southern Pemiscot...southeastern
Dunklin...southeastern Lake...north central Lauderdale...western
Obion...Dyer and northwestern Gibson Counties should monitor this
storm closely.

LAT...LON 3644 8911 3599 8895 3597 8914 3598 8917
      3600 8919 3596 8921 3585 9000 3603 9005
TIME...MOT...LOC 1712Z 258DEG 48KT 3597 8988

SGW
Special weather statement, Mar 24, 12:43 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1243 PM CDT Tue Mar 24 2020

TNZ002>004-019>021-048-051-241815-
Carroll TN-Weakley TN-Crockett TN-Lauderdale TN-Obion TN-Henry TN-
Dyer TN-Gibson TN-
1243 PM CDT Tue Mar 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southeastern Obion County in western Tennessee...
Southwestern Henry County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 1243 PM CDT...a strong thunderstorm producing winds in excess of
30 mph was located near Newbern, or 9 miles east of Dyersburg, moving
east at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Carroll...Weakley...northwestern Crockett...
northeastern Lauderdale...southeastern Obion...southwestern Henry...
Dyer and Gibson Counties should monitor this storm closely.

LAT...LON 3604 8837 3582 8938 3582 8940 3581 8941
      3577 8959 3604 8967 3650 8856
TIME...MOT...LOC 1743Z 258DEG 49KT 3605 8922

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:53 AM CDTSpecial Weather StatementMEGPrentiss52 min
Mar 24, 6:43 AM CDTAreal Flood AdvisoryMEGLee, Prentiss, Union3 hr
Mar 24, 7:22 AM CDTAreal Flood AdvisoryMEGPrentiss, Tishomingo3 hr
Mar 24, 12:27 PM CDTRiver Flood WarningMEGTate, Tunica47 hr
Mar 24, 12:36 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union8 hr
Mar 24, 5:22 PM CDTTornado WarningMEGPrentiss, Tishomingo23 min
Mar 24, 5:51 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo39 min
Mar 24, 5:56 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo34 min
Mar 24, 6:28 PM CDTSevere Thunderstorm WarningMEGItawamba17 min
Mar 24, 6:41 PM CDTAreal Flood AdvisoryMEGPrentiss, Tishomingo3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.